Thunderstorm Wind, Iowa
- When
- August 20, 3:20 PM CST to 3:25 PM CST
- Where
- Iowa County, Victor
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.733, -92.300
Signs and branches down
Thunderstorms developed during the afternoon in Central Iowa along an old stationary front in hot and humid conditions. The thunderstorms moved into Eastern Iowa and became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms developed during the afternoon in Central Iowa along an old stationary front in hot and humid conditions. The thunderstorms moved into Eastern Iowa and became severe. Winds of 50 mph were common along the main gust front breaking many small limbs from trees. The storms reached maximum intensity between 1700 and 1800 CST in Eastern Iowa where a downburst caused severe damage to the NWS office in Davenport, Iowa. Once the storms crossed the Mississippi River, they quickly lost strength due to the setting sun and moving away from the better moisture convergence along the old front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 20, 2:30 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 PM CDT WED AUG 20 2003 SHORT TERM FORECAST CHALLENGE CENTERS ON SEVERE POTENTIAL THIS EVENING WITH WW 875 ALREADY OUT. CONVECTIVE TEMPERATURES IN MID 90S HAVE BEEN REACHED WITH VISIBLE SATELLITE SHOWING CU FIELD FROM CID THROUGH FFL WEST TO SOUTH CENTRAL IA BEHIND WEAK WARM FRONT ANALYZED FROM ABOUT KBRL TO KEST AT 18Z EXTENDING NW TO COLD FRONT IN HIGH PLAINS ACROSS CENTRAL DAKOTAS TO NEB PANHANDLE. DEVELOPING TSRA UPSTREAM IN S CENTRAL IA OCCURRING AHEAD OF TAIL END OF MN H5 SHORTWAVE ENERGY. SEPARATE VORT MAX IN S CENTRAL KS THAT DID NOT INITIALIZE WELL IN 12Z MODELS...SHOULD CONTRIBUTE ADDITIONAL FORCING FOR TSRA AS IT ROTATES E-NE THIS EVENING AND INTERACTS WITH BOUNDARIES...INTIALLY SOUTH OF I-80. WITH WIDESPREAD DEWPOINTS IN MID TO UPPER 70S AND TEMPS IN 90S TO 100...LI/S RANGING FROM -8 TO -10 AND SURFACE CAPES FROM 3000 TO 5000 J/KG NW TO SE...ATMOSPHERE IS DEFINITELY UNSTABLE ACROSS CWFA. NEARLY UNIDIRECTIONAL WIND PROFILES AND HIGH FREEZING LEVELS WILL SUPPORT MAINLY SEVERE WIND THREAT WITH BOWING TSRA COMPLEXES AND LESSER THREAT OF LOW END SEVERE HAIL...AS INDICATED SO FAR BY SEVERE REPORTS FROM DMX THIS AFTERNOON. STORMS SHOULD BE MOSTLY BEFORE MIDNIGHT AS MAIN SHORTWAVE ENERGY PUSHES THROUGH. TEMPS AND POPS GRIDS CHANGED LITTLE FROM PREVIOUS FORECAST WITH HIGH DEWPOINTS LIMITING MINS TO LOW TO MID 70S AND POPS FROM 30 TO 50 FOR MAINLY EVENING. ...SHEETS .THURSDAY THROUGH NEXT WEDNESDAY... BIG QUESTION MARK FOR THURSDAY IS WILL PRECIP OCCUR. FORCING ON FRONT GETS WEAKER DURING THE DAY. COMPRESSIONAL HEATING TO HELP BOOST TEMPS DURING THE DAY ALONG WITH SLOWER MOVEMENT OF FRONT. GUIDANCE JUST LOOKS TOO COOL. FORECAST SOUNDINGS FOR ALL MODELS SHOW CONVECTIVE TEMPS OF 95 TO 100+. AS MENTIONED BEFORE... COMPRESSIONAL HEATING AND SLOWER FRONTAL MOVEMENT SHOULD ALLOW TEMPS TO CLIMB INTO THAT RANGE. THEREFORE WILL CONTINUE PRECIP THREAT BUT PUSH IT TO LATE AFTERNOON/EVENING. POSSIBILITY STILL EXITS THAT FROPA COULD BE DRY DUE TO TEMPS NOT REACHING CONVECTIVE TEMPERATURES. BEYOND THURSDAY EVENING...FORECAST LOOKS AS DRY AS DUST. FRONT TO STALL AND WASH OUT JUST SOUTH OF CWFA BEFORE H5 RIDGE BUILDS BACK INTO THE AREA. GULF IS ALSO CLOSED FOR BUSINESS. FROPA IN THE TUES/WED TIME PERIOD TO STALL/WASH OUT OVER CWFA. MAY SEE SOME ISOLATED SHRA/TSRA...BUT THAT WOULD BE ABOUT IT. SF .DVN... IA...NONE. IL...NONE. MO...NONE.
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 550 AM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. ...HOT TODAY...CHANCE FOR STORMS THIS EVENING THROUGH THURSDAY... .DAY ONE...TODAY AND TONIGHT... HOT AND RATHER HUMID CONDITIONS WILL BE FELT TODAY AS TEMPERATURES CLIMB INTO THE LOWER TO MIDDLE 90S. THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDICES INTO THE 97 TO 103 DEGREE RANGE... MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER. MID AFTERNOON HEAT INDICES MAY RANGE FROM 100 TO 105 DEGREES ALONG AND WEST OF A LINE FROM IOWA CITY...TO KAHOKA MISSOURI. LOWER DEWPOINTS IN THE 60S EAST OF THE MISSISSIPPI RIVER WILL MAKE FOR LESS HUMID CONDITIONS THERE AND HEAT INDICES OF LOWER IMPACT. THERE WILL BE A CHANCE FOR A FEW THUNDERSTORMS TODAY...ESPECIALLY WEST OF THE MISSISSIPPI RIVER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AND HAVE A RELATIVELY SHORT LIFE SPAN. THEY MAY STILL BE ABLE TO PRODUCE LOCALLY HEAVY DOWNPOURS HOWEVER. AN UPPER LEVEL DISTURBANCE PUSHING ACROSS THE UPPER MIDWEST WILL CREATE A BETTER CHANCE FOR MORE SUBSTANTIAL THUNDERSTORMS LATER THIS EVENING AND TONIGHT. MOST OF THE LOCAL AREA WILL BE AT RISK OF EXPERIENCING SOME TYPE OF THUNDERSTORM ACTIVITY TONIGHT...BUT THERE WILL BE A BETTER CHANCE IN AREAS ALONG AND NORTH OF A LINE FROM SIGOURNEY...TO THE QUAD CITIES...AND TO STERLING. A FEW STORMS MAY REACH SEVERE LIMITS THIS EVENING OR TONIGHT BY PRODUCING WIND GUSTS UP TO 60 MPH...AND NICKEL SIZE HAIL. THE THUNDERSTORMS WILL ALSO BE ABLE TO PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A COLD FRONT PUSHING INTO A VERY WARM AND HUMID AIRMASS WILL KICK OFF MORE THUNDERSTORMS ON THURSDAY. THERE IS A CHANCE THAT SOME OF THESE STORMS COULD BECOME SEVERE THURSDAY AFTERNOON AND EVENING ALONG AND AHEAD OF THE FRONT. THIS INCLUDES AREAS ALONG AND EAST OF A LINE FROM DUBUQUE...TO FAIRFIELD. IF STORMS AND THEIR ASSOCIATED CLOUDS CAN HOLD OFF LONG ENOUGH BEFORE THE FRONT PASSES LATE ON THURSDAY...HEAT AND HUMIDITY CAN BE EXPECTED TO BUILD TO POTENTIALLY DANGEROUS LEVELS. TEMPERATURES WILL CLIMB WELL INTO THE 90S...WITH HIGH TEMPERATURES POSSIBLY REACHING NEAR RECORD LEVELS IN THE UPPER 90S. AREAS WITH THE BEST CHANCE OF EXPERIENCING THIS TYPE OF HEAT ARE ALONG AND SOUTHEAST OF A LINE FROM WASHINGTON...TO THE QUAD CITIES...AND TO STERLING. HEAT INDICES WILL RANGE FROM 100 TO 105 IN THESE AREAS...WITH A GOOD CHANCE THAT THEY COULD EXCEED 105 DEGREES. A HEAT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE AREA ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT MAINLY ALONG AND NORTH OF A LINE FROM FAIRFIELD...TO DAVENPORT...AND TO MOUNT CARROLL. SPOTTER ACTIVATION MAY ALSO BE NEEDED THURSDAY AFTERNOON IN MUCH OF THE AREA. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) 12
The Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
27 thunderstorm wind, 4 hail. Local standard time, as filed.
Signs and branches down
Also reported by spotters; limbs down and tin roof off an outbuilding
Signs and branches down.
Tree damaged; antenna off roof
Large branches down
Also 1 West of Hayesville; heavy damage to a grain silo with power poles snapped in half.
Occurred with the gust front; 18 inch diameter trees down
Event occurred in Norway, Iowa
Trees down
Trees down.
Occurred near Amber, Iowa
Numerous trees down on houses & vehicles. Small Outbuilding blown over.
Jct of Iowa 38 & 155th Street
Trees and Power lines down.
Corn flattened with tree limbs down
Trees down
Trees down
Cherry & apple trees down
Tree limbs down
Trees down;lasted 15 minutes
Tree down on house
Large tree down on farm along North Division Street
Power lines down.
Winds of 50 knots began at 1758 CST according to DVN ASOS. At 1800 CST measured gusts of 58 knots (67 mph) were recorded and at 1801 CST, DVN ASOS measured a gust of 67 knots (77 mph). Before the ASOS could update for 1802 CST a power failure occurred at the ASOS site. NWS personnel at WFO DVN estimated winds of at least 80 knots (92 mph) lasting for 2 or 3 minutes (Review of archived data indicated the DVN 88D measured winds of 80+ knots about 3 miles east of the office at 200 AGL). During this time about one third of the outer roof of the NWS building was peeled off (the roof is designed to withstand 90 mph winds). Only the air conditioning units on the roof prevented the peeling from going the entire length of the building. With the outer roof gone, water fell into the operations area necessitating a shut down of all equipment and implementation of service backup by WFO Des Moines. The only damage sustained to equipment inside the building was the phone system, 2 monitors, and 2 computer mice. Downed power lines were noted in the 9000 block of Harrison Street from the office along with numerous trees down.
Large Interstate highway sign down on U.S. 61 just north of the I-80 & U.S. 61 interchange.
At intersection of Scott County Park Road and 215th Street. A metal shed was flattened along with a garage door blown in. Limbs were found 40 to 50 feet away from the parent tree and a flag pole was 5 degrees off vertical.
Hail size estimated by NWS personnel due to dangerous winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374205, 5374206, 5374207, 5374258, 5374260, 5374259, 5374261, 5374262, 5374263, 5374264, 5374265, 5374269, 5374270, 5374271, 5374272, 5374273, 5374266, 5374274, 5374275, 5374267, 5374276, 5374277, 5374268, 5374278, 5374279, 5374281, 5374282, 5374324, 5374325, 5374326, 5374280.